Fentanyl crisis: 6 people charged after lengthy VPD investigation
Almost 24,000 fentanyl pills, 3 homes, 8 cars, multiple guns seized
Six people have been charged with multiple drug offences after a lengthy investigation, called Project Trooper, by the Vancouver Police Department.
Police say the suspects are part of a sophisticated network that distributed drugs in the city, on Vancouver Island and into Alberta.
The seven-month investigation included the seizure of $575,000 in cash, multiple firearms, heroin, cocaine, methamphetamine and nearly 24,000 fentanyl pills.
- Fentanyl, heroin, seized in $1.8M drug bust in Vancouver
- Fentanyl-related overdose deaths spike across Canada
- Easier access to Suboxone urgently needed, experts say
$3.8 million in property was also seized, including eight vehicles, an apartment in Vancouver, a townhouse in New Westminster and a house in Coquitlam.
The investigation culminated in the arrests of:
- Dennis Halstead, 36.
- Jason Heyman, 36.
- Tara Marshall, 32.
- Pedro Keymatch, 32.
- Cameron Mak, 40s.
- Charleen Flintroy, 40s.
The suspects are charged with various trafficking and firearms offences.
Meanwhile, on the same day Vancouver Police announced the approval of charges in Project Trooper, officers also advised drug users to exercise caution following a spike in overdose deaths.
11 deaths in 16 days
In a release, police said they deal with up to three deaths each week in Vancouver that are a result of a drug overdose.
"However, in the last 16 days, the VPD have been called to investigate 11 deaths believed to be the result of drug overdose," said the release.
"The deaths occurred downtown, in the Downtown Eastside, and in East Vancouver neighbourhoods. It is not known at this time what toxic substance is responsible, but fentanyl may be the cause."
Police say the victims range in age from 20 to 56 and that "not all were known or experienced drug users."
The VPD is asking all drug users to be careful if they decide to use non-regulated narcotics:
- Don't use alone.
- Start with a small amount.
- Call 9-1-1 immediately if overdose symptoms start.
- Learn about naloxone (Narcan).
Early signs of a fentanyl overdose include:
- Severe sleepiness.
- Slow heartbeat.
- Trouble breathing.
- Slow, shallow breathing or snoring.
- Cold, clammy skin.
- Trouble with walking or talking.
In March of 2015, police and health authorities launched the Know Your Source campaign to educate the public about the dangers of fentanyl and encourage those who choose to use it, to do so with caution.
with files from the Canadian Press